Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 71, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Apr 11, 2011, 7:15 PM CDT for 4 counties in Alabama. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2011, 7:15 PM CDT (00:15 UTC)
- Expired
- Apr 11, 2011, 8:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties DeKalb County, AL, Jackson County, AL, Madison County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 73 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 7:15 PM CDT | TSTM WND DMG | Union Grove, AL | LARGE OLD PINE TREE UPROOTED AND LYING ACROSS DRIVEWAY. TWO MORE TREES DOWN. |
| Apr 11, 7:27 PM CDT | HAIL 1.75 | Hebron, AL | GOLFBALL SIZE HAIL WAS REPORTED. |
| Apr 11, 8:00 PM CDT | TSTM WND DMG | Geraldine, AL | POWERLINES DOWN IN THE CHIGGER HILL COMMUNITY ALONG HWY 227 WEST OF GERALDINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 5:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
095
WUUS54 KHUN 120015
SVRHUN
ALC049-071-089-095-120100-
/O.NEW.KHUN.SV.W.0071.110412T0015Z-110412T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
715 PM CDT MON APR 11 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...
SOUTHWESTERN DEKALB COUNTY IN NORTHEAST ALABAMA...
SOUTHWESTERN JACKSON COUNTY IN NORTHEAST ALABAMA...
MARSHALL COUNTY IN NORTHEAST ALABAMA...
* UNTIL 800 PM CDT
* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM OWENS CROSSROADS TO 10 MILES SOUTHWEST OF DOUGLAS...OR ALONG A
LINE EXTENDING FROM 11 MILES SOUTHEAST OF HUNTSVILLE TO 11 MILES
NORTH OF ONEONTA...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOUNTAIN VIEW...HYATT...
RABBIT TOWN...HORTON...
LIM ROCK...HUSTLEVILLE...
MCVILLE...LANGSTON...
SCOTTSBORO...WHITON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3423 8643 3429 8646 3429 8648 3431 8648
3431 8652 3468 8645 3468 8587 3420 8590
3420 8609 3419 8612 3418 8619 3410 8631
TIME...MOT...LOC 0015Z 269DEG 41KT 3464 8636 3411 8642
$$
CCC1 follow-up statement
886
WWUS54 KHUN 120044
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
744 PM CDT MON APR 11 2011
ALC089-120054-
/O.CAN.KHUN.SV.W.0071.000000T0000Z-110412T0100Z/
MADISON AL-
744 PM CDT MON APR 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IS
CANCELED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3423 8635 3467 8616 3468 8587 3420 8590
3420 8609 3419 8612 3418 8619 3410 8631
TIME...MOT...LOC 0044Z 269DEG 41KT 3467 8595 3445 8600
3427 8608 3413 8621
$$
ALC049-071-095-120100-
/O.CON.KHUN.SV.W.0071.000000T0000Z-110412T0100Z/
MARSHALL AL-JACKSON AL-DEKALB AL-
744 PM CDT MON APR 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN DEKALB...SOUTH CENTRAL JACKSON AND EASTERN MARSHALL
COUNTIES...
AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SCOTTSBORO TO CHIGGER HILL TO MCVILLE TO DOUGLAS...
MOVING EAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARONA...GERALDINE...LATHAMVILLE...LAKEVIEW...DUTTON...CROSSVILLE...
RODENTOWN...SKIRUM...FYFFE AND POWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THESE STORMS.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3423 8635 3467 8616 3468 8587 3420 8590
3420 8609 3419 8612 3418 8619 3410 8631
TIME...MOT...LOC 0044Z 269DEG 41KT 3467 8595 3445 8600
3427 8608 3413 8621
$$
DJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:20 PM CDT, 55 minutes earlier.
Area forecast discussion, Apr 11, 6:20 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT MON APR 11 2011
.UPDATE...FOR 00Z TAFS
&&
.AVIATION...STRONG/SVR LINE OF TSRA CONTINUES TO MOVE EWD ACROSS N
CNTRL AL...WITH SFC WINDS OUT OF THE WSW GUSTING NEAR 30 KT AT
TIMES. WINDS IN AND NEAR THE STRONGER PART OF THE LINE HAVE BEEN
GUSTING BRIEFLY NEAR 35 KT...AND THIS TREND WILL LIKELY CONTINUE
ACROSS NE AL THROUGH 02Z. BEHIND THE SQ LINE...LIGHT RA/SHRA WILL
LINGER THROUGH MUCH OF THE EVENING HRS WITH CEILINGS LOWERING TO
MVFR RANGE/OR NEAR 2500 FT. SFC FLOW SHOULD ALSO GRADUALLY DIMINISH
OVERNIGHT...AS WINDS TURN TOWARD THE WNW AOA 10-15 KT WITH HIGHER
GUSTS. CEILINGS SHOULD THEN CLIMB ABOVE VFR CRITERIA AFTER 14Z WITH
SFC WINDS TURING TOWARD THE NW NEAR 15KT.
&&
.DISCUSSION...A BROKEN LINE OF TSTMS IS MAKING EWRD PROGRESS INTO NW
ALABAMA LATE THIS AFTERNOON. SO FAR...ONE OF THE MORE IMPRESSIVE
STORMS JUST FROM A RADAR REFLECTIVITY STANDPOINT PRODUCED ARND 50
MPH WIND GUSTS AS IT MOVED ACROSS TUPELO. JUST RECEIVED REPORTS OF
SOME MINOR DAMAGE JUST EAST OF MUSCLE SHOALS. BROAD SCALE FORCING
REMAINS STRONG AND UPR JET COUPLING MAY INCREASE LARGE SCALE ASCENT
OVER THE NEXT FEW HOURS. PERHAPS THE MAIN INGREDIENT MISSING FROM
THIS EVENT SO FAR IS BOUNDARY LYR MOISTURE. SERLY FLOW EARLIER
ADVECTED 50S DEW POINTS INTO THE AREA AROUND THE BASE OF THE
APPALACHIANS...AND THIS HAS REMAINED. ESSENTIALLY...THE AREA APPEARS
TO BE SITUATED BETWEEN A REGION OF BETTER SHEAR/DYNAMICS TO THE
NORTH...AND BETTER INSTABILITY TO THE SOUTH. NEVERTHELESS...SHEAR
MAY BE SUFFICIENT TO PRODUCE A FEW SVR STORMS BEFORE THE LINE
FINISHES CROSSING THE AREA. BETTER THREATS WILL PROBABLY BE IN
CENTRAL/EASTERN AREAS BEFORE HEATING WANES TOO MUCH AND HIGHER 60S
DEWPOINTS CAN ADVECT INTO THE AREA AHEAD OF THE LINE.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
UPDATE...09
DISCUSSION...KDWHazardous weather outlook, Apr 11, 5:53 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 553 PM CDT MON APR 11 2011 ALZ001>010-016-TNZ076-096-097-120515- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 553 PM CDT MON APR 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING. A LINE OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN SEVERE WEATHER THREAT. HOWEVER LOCALLY HEAVY RAINS...HAIL UP TO ONE INCH AND ISOLATED TORNADOES WILL BE POSSIBLE. THE BEST TIMING FOR SEVERE WEATHER OCCURRENCE IS BETWEEN 6 PM TO 8 PM IN NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE TENNESSEE...AND 8 PM TO 10 PM OVER NORTHEAST ALABAMA. OTHERWISE WINDS OUTSIDE ANY STORMS WILL BE SOUTHWEST AT 20 TO 30 MPH THIS AFTERNOON...WITH GUSTS TO 40 MPH. AS A RESULT...A WIND ADVISORY IS IN EFFECT THROUGH 7 PM THIS EVENING. WINDS WILL DIMINISH BELOW ADVISORY CRITERIA THIS EVENING AS THE SYSTEM MOVES EAST OF THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A CHANCE OF THUNDERSTORMS FROM THURSDAY AFTERNOON THROUGH FRIDAY...AS A STRONG COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY. MUCH COLDER TEMPERATURES ARE EXPECTED DURING THE UPCOMING WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE ONGOING THROUGH THIS EVENING. SS/KDW
In the hours before
Special weather statement, Apr 11, 6:31 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CDT MON APR 11 2011
TNZ076-096-120000-
LINCOLN-MOORE-
631 PM CDT MON APR 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
700 PM CDT...
AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BELLEVILLE TO
TAFT...MOVING EAST AT 45 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MULBERRY...MOLINO.
LINCOLN...KELSO.
LOIS...FLINTVILLE.
SMITHLAND...MARBLE HILL.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3539 8625 3538 8627 3536 8624 3532 8624
3527 8628 3525 8627 3522 8631 3518 8628
3515 8632 3514 8630 3500 8631 3500 8680
3536 8660 3537 8647 3534 8644 3534 8642
3538 8635
TIME...MOT...LOC 2331Z 264DEG 35KT 3529 8653 3500 8669
DJNLocal storm report, Apr 11, 6:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
637 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 2 S HARTSELLE 34.41N 86.94W
04/11/2011 MORGAN AL PUBLIC
THREE TREES WERE REPORTED BLOWN DOWN. ALSO PIECES OF A
TIN ROOF FROM A BARN WERE SEEN BLOWN OFF.
&&
KWEBERLocal storm report, Apr 11, 6:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
641 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG ATHENS 34.80N 86.97W
04/11/2011 LIMESTONE AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN IN ATHENS.
0628 PM TSTM WND GST MADISON 34.70N 86.75W
04/11/2011 E60.00 MPH MADISON AL TRAINED SPOTTER
SIXTY MPH WIND GUST REPORTED.
&&
KWEBERLocal storm report, Apr 11, 6:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
651 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST MADISON 34.70N 86.75W
04/11/2011 M50.00 MPH MADISON AL PUBLIC
A 50 MPH WIND GUST WAS MEASURED IN THE MADISON COMMUNITY.
&&
KWEBERSpecial weather statement, Apr 11, 7:02 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
702 PM CDT MON APR 11 2011
TNZ076-097-120030-
FRANKLIN-MOORE-
702 PM CDT MON APR 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND MOORE COUNTIES UNTIL
730 PM CDT...
AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK GROVE TO HARMONY
TO ELORA...MOVING EAST AT 50 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WOODS RESERVOIR...COWAN.
ALTO...SEWANEE.
ST. ANDREWS...SHERWOOD.
THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3539 8624 3537 8626 3536 8624 3535 8619
3537 8616 3536 8604 3529 8591 3523 8589
3523 8586 3500 8586 3500 8638 3500 8631
3513 8632 3518 8629 3537 8626 3542 8627
TIME...MOT...LOC 0002Z 266DEG 49KT 3535 8616 3518 8617
3500 8626
DJNLocal storm report, Apr 11, 7:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
707 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 2 NNE LOGAN 34.17N 86.99W
04/11/2011 CULLMAN AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN NEAR LOGAN.
0652 PM TSTM WND DMG MADISON 34.70N 86.75W
04/11/2011 MADISON AL TRAINED SPOTTER
A SIXTY MPH WIND GUST WAS ESTIMATED 2.3 MILES SOUTH OF
COUNTY LINE ROAD.
0701 PM HAIL HANCEVILLE 34.06N 86.76W
04/11/2011 E0.25 INCH CULLMAN AL TRAINED SPOTTER
PEA SIZE HAIL WAS REPORTED.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:17 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 28 min |
| Apr 11, 7:46 PM CDT | Special Weather Statement | HUN | Jackson | 29 min |
| Apr 11, 7:53 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.